MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 8MM4CM 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 8MM4CM 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4400804S
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the 8mm x 4cm 80cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter was inflated as post dilation after a smart stent was implanted at the right external iliac artery; however, it ruptured over its nominal pressure and it could not be inflated.The doctor confirmed that there was a blood and the device was ruptured after it was being pulled out from the patient¿s body.The procedure was completed as it was.There was no reported patient injury.There was no difficulty removing the product from the hoop, balloon cover the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device was prepped normally.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.There was no resistance/friction while inserting the balloon through the guide catheter.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The plunger did depress into the syringe/indeflator when trying to inflate.The user was to depress the plunger into the syringe/indeflator when trying to inflate.The balloon inflated normally.The maximum inflation pressure was 10 atmoshphere (atm).The shaft did not burst.The balloon was deflated normally.The balloon did not seem to ¿stick¿ to a stent (if being used for post-dilation).The balloon catheter did not kink while being used.The balloon catheter was removed easily.The product was removed intact (in one piece) from the patient.The lesions were at the right common iliac artery and right external iliac artery.An approach was made at the right femoral artery.A 180cm non-cordis guidewire together with the 6f non-cordis marker sheath were used in conjunction with the complaint device during the procedure.Initially, a smart stent was implanted, that was being post dilated by another powerflex pro balloon catheter at the right common iliac artery lesion.The patient has no infectious disease.The device will be returned for analysis.
 
Additional Manufacturer Narrative
As reported, the 8mm x 4cm 80cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter was inflated as post dilation after a smart stent was implanted at the right external iliac artery; however, it ruptured over its nominal pressure and it could not be inflated.The maximum inflation pressure was 10 atmospheres (atm).There was no reported patient injury.The doctor confirmed that there was blood and the device was ruptured after it was being pulled out from the patient¿s body.The procedure was completed as it was.There was no difficulty removing the product from the hoop, balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device was prepped normally.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The plunger did depress into the syringe/indeflator when trying to inflate.The balloon inflated normally.The shaft did not burst.The balloon was deflated normally.The balloon did not seem to ¿stick¿ to a stent (if being used for post-dilation).The balloon catheter did not kink while being used.The balloon catheter was removed easily.The product was removed intact (in one piece) from the patient.The lesions were at the right common iliac artery and right external iliac artery.An approach was made at the right femoral artery.A 180cm non-cordis guidewire together with the 6f non-cordis marker sheath were used in conjunction with the complaint device during the procedure.Initially, a smart stent was implanted, that was being post dilated by another powerflex pro balloon catheter at the right common iliac artery lesion.The patient has no infectious disease.One product was returned for analysis.A non-sterile powerflex pro 8mm 4cm 80 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon has been previously inflated.No anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed on the balloon¿s distal area.Per sem analysis on the balloon leakage observed during inflation test, results showed that the balloon burst was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface probably led to the ruptured condition found on the received device.It appears the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82182982 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed through analysis of the returned device.The exact cause of the burst could not be determined.Based on the information available for review, vessel characteristics although unknown, may have contributed to the reported event.As calcification is known to damage balloon material.Analysis revealed scratch marks adjacent to the balloon rupture on the outer surface of the balloon.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon, likely calcified spicules.According to the safety information in the instructions for use ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEXPRO 8MM4CM 80
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key10437704
Report Number9616099-2020-03857
Device Sequence Number2671063
Product Code LIT
UDI-Device Identifier20705032059814
UDI-Public20705032059814
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model Number4400804S
Device Catalogue Number4400804S
Device Lot Number82182982
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2020
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer09/05/2020
Initial Report FDA Received Date08/21/2020
Supplement Report FDA Received Date09/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDEWIRE (180CM, RADIFOCUS, TERUMO); MARKER SHEATH (6FR, MEDIKIT); POWER FLEX PRO (440-0904S); SMART STENT (C08100SL); GUIDEWIRE (180CM, RADIFOCUS, TERUMO); MARKER SHEATH (6FR, MEDIKIT); POWER FLEX PRO (440-0904S); SMART STENT (C08100SL)